[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.196.37. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 4, 1980

Digoxin Overdose and Hemoperfusion

Author Affiliations

Children's Hospital of Philadelphia Philadelphia

JAMA. 1980;244(1):29. doi:10.1001/jama.1980.03310010019013

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The recent article entitled "Digoxin Overdose" by Warren and Fanestil (242:2100, 1979) reported on a 41-year-old woman who ingested "the entire contents of her recently deceased child's digoxin elixir bottle, a dose calculated to be 18 mg." Based on calculated digoxin clearance by hemoperfusion-hemodialysis, they concluded that less than 1% of the ingested dose could be removed by a five-hour hemodialysis; they proclaimed this method to be of unproved value. Dunea's editorial (242:2106, 1979) added some skeptical comments on this conclusion.Based on the wisdom that toddlers like to bottoms-up their digoxin bottle, the largest available bottles contain 60 mL of elixir, or 60 times 50 μg equal to 3 mg per bottle. Did the described patient drink a whole six-pack? Was the ingested dose correctly calculated, or maybe hemoperfusion is not that bad at all?

×